03.Is it MOH?
The exact reason for MOH headaches is unclear, but it’s believed that regular use of painkillers may alter the processing of pain signals in the brain, making you more sensitive to pain and affecting how your brain naturally deals with it. In response, you take more painkillers, and the cycle continues. After a while, your body becomes used to the presence of a certain level of the drug, and stopping it results in withdrawal – and more pain.
MOH can arise from taking as few as 10 doses of painkillers for headaches in a month, depending on the individual and the type of painkiller used. Paracetamol, NSAIDs, codeine and triptans are all implicated. Interestingly, if you’re taking painkillers for pain other than headache – such as osteoarthritis - you’re less likely to suffer the MOH effect.
A diagnosis of MOH is made if headaches occur on more than 15 days per month for at least three consecutive months, in conjunction with the regular use of painkillers. Depression and anxiety are commonly associated problems and may complicate treatment.
The treatment of choice is complete withdrawal, under your doctor’s supervision. During this time, your headache often worsens before it gets better.